Minnesota, 2004

Flash Flooding and Flooding in Minnesota, May 29 to 31, 2004

May 29 to 31, 2004 · NWS MPX · 5 events in 3 counties and zones

Heavy rain that fell between 10 PM CDT on the 29th and 3 AM on the 30th caused widespread flooding of roads, fields, and waterways across Redwood and southern Renville counties. In Renville County, portions of County Road 15 along the Minnesota River near between Franklin and Fairfax were severely eroded.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Heavy rain that fell between 10 PM CDT on the 29th and 3 AM on the 30th caused widespread flooding of roads, fields, and waterways across Redwood and southern Renville counties. In Renville County, portions of County Road 15 along the Minnesota River near between Franklin and Fairfax were severely eroded. A mudslide was reported on County Road 15 near Morton. Several other ditches and gravel roads were eroded across the southern portion of the county. Buffalo Creek nearly overflowed. Portions of county roads 4 and 20 were closed by high water. A total of 8 inches of rain was reported near Franklin. In Redwood County, significant flooding was reported in Redwood Falls, Wabasso, and Morgan. Eight county roads had to be closed after water flowed over them. In Redwood Falls the Minnesota River crested 2 feet above flood stage. The Redwood River, the Cottonwood River, and Ramsey Creek also ran high. Ramsey Park and the sway back bridge were closed by high water in addition to nearby County Road 31. Numerous basements were flooded across the city. In Morgan, many city residents reported flooded basements and nearby gravel roads were washed out. Farmers outside of town had to replant beans and corn after their fields flooded. The highest rainfall totals included 8 inches in New Avon Township, 7 inches in Wabasso, and 5 inches in Redwood Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 29, 3:45 PM CST, 7 hours 15 minutes earlier.

Area forecast discussion, May 29, 3:45 PM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
445 PM CDT SAT MAY 29 2004

.DISCUSSION...
SHORT/MEDIUM RANGE FORECAST...
MESOSCALE COMPLEX CURRENTLY SEEN ON SATELLITE OVER THE MINNESOTA
PORTION OF OUR COUNTY WARNING AREA AND CONVECTION ON RADAR ARE IN
THE RIGHT ENTRANCE REGION OF AN UPPER JET. THIS UPPER JET IS
FORECAST TO SHIFT NORTHEAST TAKING STRONG UPPER LEVEL
DIVERGENCE...AS INDICATED ON THE RUC AND MESO ETA MODELS...WITH IT.
PRECIPITATION EXPECTED TO END FROM WEST TO EAST ACROSS THE AREA
DURING THE LATE MORNING AND AFTERNOON. PARTIAL CLEARING ACROSS SOUTH
CENTRAL MINNESOTA EXPECTED TO ALLOW HEATING WITH TEMPERATURES
GETTING INTO THE 80S. THIS LIKELY TO BUILD A VERY UNSTABLE AIR MASS
FOR THE LATE AFTERNOON AND EVENING. STRONG LOW LEVEL SOUTHERLY WINDS
ARE EXPECTED TO DEVELOP AGAIN THIS EVENING WITHIN A LOW LEVEL THETA
E RIDGE TAKING AIM AT THE WESTERN PORTIONS OF OUR COUNTY WARNING
AREA. THIS ALONG WITH A NEGATIVELY TILTED LONG WAVE MID LEVEL TROUGH
APPROACHING FROM THE SOUTHWEST SHOULD RESULT IN NOT ONLY STRONG
INSTABILITY BUT STRONG LIFT AS WELL. PRECIPITABLE WATER VALUES ARE
FORECAST TO APPROACH 2 INCHES SATURDAY EVENING MAKING HEAVY RAIN A
POSSIBILITY AS WELL AS SEVERE WEATHER. THESE FEATURES SWING THROUGH
EARLY SUNDAY. THE COLDEST AIR ALOFT BEHIND THIS STORM SYSTEM IS
FORECAST TO SWING OVER SOUTHERN MINNESOTA MONDAY. THE GFS...WHICH
SHOWS A CLOSED UPPER CIRCULATION FURTHER SOUTH THAN THE ETA...SEEMS
TO HAVE A MORE REALISTIC SOLUTION. THE CYCLONIC FLOW AND COLD
TEMPERATURES ALOFT SHOULD RESULT IN UNSETTLED WEATHER MONDAY WITH
SHOWERS AND POSSIBLE THUNDERSTORMS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

NOTE...EFFECTIVE 1200 ETC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO TWIN
CITIES/CHANHASSEN  WILL CHANGE FROM AFDMSP TO AFDMPX.  THE WMO CODE
WILL REMAIN FXUS63 KMPX
Hazardous weather outlook, May 29, 4:13 AM CST, 18 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
513 AM CDT SAT MAY 29 2004

MNZ041>045-047>053-059>063-068>070-076>078-084-085-093-301013-
ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-DOUGLAS-FREEBORN-GOODHUE-HENNEPIN-
ISANTI-KANABEC-LE SUEUR-MILLE LACS-MORRISON-POPE-RAMSEY-RICE-SCOTT-
SHERBURNE-STEARNS-STEELE-STEVENS-TODD-WASECA-WASHINGTON-WRIGHT-
513 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE BY THIS EVENING INTO TONIGHT WITH
LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO THE SEVERE
WEATHER THREAT...SIGNIFICANT RAINFALL IS POSSIBLE WITH THE STORMS.
THESE STORMS WILL FIRE AHEAD OF AN UNSEASONABLY STRONG AREA OF LOW
PRESSURE WILL WHICH BE MOVING INTO MINNESOTA FROM THE DAKOTAS.  THE
LOW WILL REACH THE WESTERN BORDER OF MINNESOTA EARLY THIS EVENING
AND CENTRAL MINNESOTA BY SUNDAY MORNING. THE STORM PREDICTION
CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR THIS EVENING AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME HEAVY RAINS WILL STILL BE POSSIBLE INTO SUNDAY MORNING. THE
WEATHER WILL REMAIN COOL AND UNSETTLED INTO MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

WIZ014>016-023>028-301013-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
513 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO TONIGHT WITH
LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO THE SEVERE
WEATHER...SIGNIFICANT RAINFALL IS POSSIBLE WITH THE STORMS. THESE
STORMS WILL FIRE AHEAD OF AN UNSEASONABLY STRONG AREA OF LOW
PRESSURE WILL WHICH BE MOVING INTO MINNESOTA FROM THE DAKOTAS.  THE
LOW WILL REACH THE WESTERN BORDER OF MINNESOTA EARLY THIS EVENING
AND CENTRAL MINNESOTA BY SUNDAY MORNING. THE STORM PREDICTION
CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR THIS EVENING AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY CONTINUE TO PRODUCE HEAVY RAINS INTO SUNDAY
MORNING. ANOTHER ROUND OF THUNDERSTORMS MAY DEVELOP SUNDAY
AFTERNOON AS THE LOW PRESSURE SYSTEM MOVES INTO WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

MNZ054>058-064>067-073>075-082-083-091-092-301013-
BLUE EARTH-BROWN-CHIPPEWA-FARIBAULT-KANDIYOHI-LAC QUI PARLE-MARTIN-
MCLEOD-MEEKER-NICOLLET-REDWOOD-RENVILLE-SIBLEY-SWIFT-WATONWAN-
YELLOW MEDICINE-
513 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE OVERNIGHT HOURS.  AN UNSEASONABLY STRONG AREA OF
LOW PRESSURE WILL PUSH ACROSS THE DAKOTAS TODAY AND WILL APPROACH
THE WESTERN BORDER OF MINNESOTA LATE THIS AFTERNOON.  SEVERE STORMS
ARE EXPECTED IN ADVANCE OF THE LOW.  IN ADDITION TO THE THREAT OF
LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES...HEAVY RAINFALL
MAY CAUSE FLOODING.  THE STORM PREDICTION CENTER HAS A MODERATE RISK
OF SEVERE STORMS FOR THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

BAP

The radar

The Minneapolis radar (KMPX), 110 km away, was scanning. The volume nearest the first event began at 06:52 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Renville

When
May 29, 11:00 PM CST to May 30, 3:30 AM CST
Where
Renville County, Countywide
Property damage
$120,000
Reported by
EMERGENCY MANAGER
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Flash Flood, Redwood

When
May 29, 11:00 PM CST to May 30, 3:30 AM CST
Where
Redwood County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Thunderstorm Wind, McLeod

When
May 30, 12:57 AM CST
Where
McLeod County, Glencoe
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.767, -94.150

A few large trees were downed onto a road.

Flood, Renville

When
May 30, 3:30 AM CST to May 31, 5:00 PM CST
Where
Renville forecast zone
Reported by
NEWSPAPER
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several roads and waterways remained flooded through the afternoon of the 31st.

Flood, Redwood

When
May 30, 3:30 AM CST to May 31, 11:59 PM CST
Where
Redwood forecast zone
Reported by
NEWSPAPER
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several roads, fields, and waterways, including the Redwood and Minnesota rivers, remained flooded through the evening of the 31st.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395632, 5395633, 5395631, 5395634, 5395635.